Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
withdawal complications
avatar
freemeof posted:
Hello
I'm writing on behalf of a friend A. He was smoking black tar for about a month, and due to his generally high tolerance for any substance, developed a tolerance to the point of 1 g/day. After a month he willingly stopped and was able to successfully wean off suboxone in just 3 days. Then he developed an injury in his leg, and despite warning his orthopedic doctor against prescribing him any narcotic pain killers, the idiot doctor did so anyway, pushing my friend A to relapse and start smoking again for another 2-3 weeks, during which time I was away. After the three weeks, again with my finding out he willingly stopped using, but this time it was not so easy. He was on suboxone, tapering down over a period of a week. We were both new to this and getting our information from internet forums and experienced friends, but the information we got was often mixed. Apparently, a week of tapering down was too quick for A's receptors to adjust, and that's why it didn't work. A's withdrawals continued. So we started over, this time tapering down over a longer period of time, but again it didnt work. Three months of on and off withdrawal and suboxone use continued. Apparently Some of it had been absorbed by A's body fat and released from time to time, meaning that A's body wasn't fully detoxed. To compound the fat storage problem, we had to make the hard decision of having A smoke again the night before his last college final, because he had gone into precipitated withdrawal and needed fast relief in order to prepare for his final. Then we started from scratch again with suboxone, and while the number of days when he is feeling fine with or without suboxone have increased, his withdrawal has persisted. A would often black out, and in his black outs start gagging, leading us to believe that it was A's body's mechanism of getting rid of the stored H. When A did throw up, it was black colored, confirming our hypothesis. While A no longer blacks out or throws up black vomit, the withdrawal has persisted. To make it worse, sub has become unreliable in treating the withdrawal and is actually compounding it with its own side effects. We don't know what else to do; A's quality of life has completely deteriorated with this problem. A is a great person and has kicked the habit, and just wants to find physical peace. It's been 6 months of non-stop discomfort, pain, and depression. We don't know what type of doctor to turn to and trust because the knowledge on the topic is not very advanced, and doctors are either too judgmental to care or have their own agendas. Can anyone shed some insight on A's complications? Thank you for your time in reading this long post but we're desperate and I think it helps to know the full story. Oh and I think it's worth mentioning that A has used a lot of stimulants in A's past, but never got addicted or even physically damaged by it in the least, probably because of protective genetic factors, which also gave A the idea that trying H wouldn't come with addiction for A. I wonder if A's complications are due to the possibility that due to the large amount of substance use, A's body has been so thrown out of whack that it can no longer recover as easily? Also, A takes benzos (not close in time with sub use) which some times help with the withdrawal and the negative side effects of sub.
Thanks again
Reply
 
avatar
Betty Ford Center
Harry L Haroutunian, MD responded:
Be prepared to possibly lose your friend - plain and simple - unless immediate and appropriate action is taken.

The black vomit could easily be bleeding in the stomach. He is addicted to multiply substances and must be properly detoxified in treatment and monitored in long-term aftercare to even hope for any success. The combination of drugs that he is taking is lethal and has been responsible for many deaths - some famous some not so famous - in recent headlines.

I strongly recommend you get him to an addiction medicine physician or to an appropriate recovery center that has addictive medicine and detoxification capabilities. The clock is ticking, and further attempts to do this on your own may only delay the inevitable.

Check with local health authorities and state-run affordable facilities; most of them deal with these issues often. There are community-based suboxone maintenance programs that may also help keep him away from the illicit drugs and the combinations of drugs, which are so unavoidably lethal.

Our prayers are with you.


Featuring Experts from Betty Ford Center

Harry L. Haroutunian, MD., is an internationally known speaker on the topics of Addictive Disease and its treatment. He is Board Certified in Family M...More

Helpful Tips

Goto Discussion: "Addicts and relationships" (I'm Listening..)
Addicts and Relationships. No one wants to talk to addicts, except other addicts. 1. Get connected, socialize; talk to people who ... More
Was this Helpful?
1 of 1 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.